Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


After 3 years using my Mirena IUD, what is causing my heavy discharge now? #705/13

I have had my Mirena IUD for 3 ½ years with no complications.  For the last 3 months I have been having a heavy discharge and after 2 years with no period (expcet for the occasional spotting), I am now having a heavy period and cramping.  Is this normal?  Could the Mirena not be working properly?



Good morning:      

Please describe the pattern of bleeding.  How much bleeding and does it come out in a clump, how bad is the cramping?  Has it happened just once or several times?

Her reply on 7-7: “For the last 2 years I haven’t had any periods.  I have had symptoms of one such as sore enlarged breasts and moodiness, but no actual bleeding.  Then about 3-6 months ago, I started having slimy mucus-like discharge with some minor (panty liner) brownish period lasting 2-4 days.  Then this last month the brownish bleeding started and I began to have cramping.  Advil and heat help, no severe but uncomfortable, followed by a heavy period with clogging when I urinate.  Heavy, meaning at least an overnight pad every hour to hour and a half.  This was the only period I have experienced like this since getting my IUD.”

The pattern of bleeding after a long while on Mirena is usually appreicated by women.  That is to say, very light and few cramps, little pain with 90% blood loss.

 

But that is not the pattern for every woman.  I have certainly had women describe just the kind of bleeding you describle.  It could be improved by taking a low-dose combined pill 21/7, 21/7, 21/7 for 3 cycles; if you may take an estrogenic medication.

 

Has your bleeding been anything like the symptoms described below:

 

 

 

Membranous dysmenorrhea: the forgotten entity

D Rabinerson, B Kaplan, B Fisch, D Braslavski, and A Neri

BACKGROUND: Membranous dysmenorrhea involves the spontaneous slough of the endometrium in one cylindrical or membranous piece that retains the shape of the uterine cavity. Because this entity is rarely mentioned in the medical literature, the purpose of this report is to describe two such cases. CASES: An 18-year-old nullipara with regular menstrual cycles presented with membranous dysmenorrhea after taking the contraceptive Gynera (Gestodene 0.075 mg, ethinyl estradiol 0.030 mg). Symptoms disappeared when the medication was discontinued. The second patient, a 26-year-old woman, gravida 1, para 1, was on a 10-day monthly regimen of Provera (medroxyprogesterone acetate) 2.5 mg/day for dysfunctional uterine bleeding. When the Provera dose was increased to 10 mg/day, the symptoms disappeared. CONCLUSION: Membranous dysmenorrhea is "a disease of theories" with various recommended medications. When this condition is caused by iatrogenic treatment, the best approach is to discontinue the offending drug or change its dosage.

We never heard back from you.  How are you doing today, December 13, 2013?

To learn more about the advantages and disadvantages of the Mirena IUD, go to: www.managingcontraception.com and click on Choices 2013 edition.  You can also order this wonderful new educational book from our website or by calling 404-875-5001.  Do you have your copy yet?

   

Key Words:  Mirena IUD, complications, heavy bleeding, discharge, period, spotting, cramping, normal, clumps, symptoms, enlarged breasts, moodiness, slimy mucus, panty liner, uncomfortable, clogging, blood loss, membranous dysmenorrhea, endometrium, uterine bleeding

 
Posted 7-13-2013, Updated 11-15-2013, Updated 11-23-2013, Updated 12-13-2013, Updated 1-25-2014

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2014-01-25


Contraceptive Technology 20th Edition & Managing Contraception
  


Managing Contraception for Your Pocket 2013-2014
  


Choices, English
  

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.